Jaundice and Hepatorenal Syndrome Associated With Cytosine Arabinoside
A young man receiving high dose cytosine arabinoside (3g/m2 every 12 hours) for promyelocytic leukemia developed rapidly increasing hyperbilirubinemia and hepatorenal syndrome. The patient had been treated previously with courses of standard dose cytosine arabinoside without hepatic or renal complications. His condition rapidly deteriorated, and he required hemodialysis. The total bilirubin increased to 45.4 mg/dL, but alkaline phosphatase remained normal. Twelve days after starting chemotherapy, the patient died of hepatorenal failure. Liver necropsy revealed mild bile stasis and microvesicular steatosis. We suspect high dose cytosine arabinoside played a major role in causing impairment of bilirubin transport within the hepatocyte in this patient.
Kirtley, D W.; Votaw, M L.; and Thomas, E, "Jaundice and Hepatorenal Syndrome Associated With Cytosine Arabinoside" (1990). ETSU Faculty Works. 221.